Texas, 2008Hail and Damaging Winds in Texas, June 17 to 18, 2008
June 17 to 18, 2008 · NWS MAF · 18 events in 10 counties and zones
A line of thunderstorms moving southward out of the South Plains produced damaging outflow winds and large hail across a large portion of the Texas Permian Basin during the late Tuesday evening and overnight early Wednesday morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $815,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moving southward out of the South Plains produced damaging outflow winds and large hail across a large portion of the Texas Permian Basin during the late Tuesday evening and overnight early Wednesday morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 6:14 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 17, 6:14 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT TUE JUN 17 2008
.AVIATION...
GENERALLY SOUTHEAST WINDS WILL PREVAIL ACROSS THE REGION FOR THE
NEXT 24 HOURS. ISOLATED EARLY EVENING THUNDERSTORMS ARE POSSIBLE
NEAR KCNM AS THEY MOVE SOUTHEAST ACROSS WESTERN EDDY COUNTY. WILL
ALSO MONITOR FOR A COMPLEX OF THUNDESTORMS CURRENTLY BECOMING
ORGANIZED ACROSS NORTHEAST NM/WESTERN TX PANHANDLE TO MOVE
SOUTHEAST INTO THE NORTHERN PERMIAN BASIN LATE THIS EVENING. THE
CHANCE FOR TSRA TO IMPACT KHOB AND KMAF STILL APPEARS TOO LOW TO
INCLUDE AS A TEMPO GROUP...AS MOST OF THE ACTIVITY IS CURRENTLY
EXPECTED TO REMAIN EAST AND NORTHEAST OF THESE TERMINALS.
&&
.PREV DISCUSSION... /ISSUED 318 PM CDT TUE JUN 17 2008/
DISCUSSION...
AFTERNOON SURFACE OBSERVATIONS SHOW A COLD FRONT IS PUSHING INTO
THE PERMIAN BASIN. SLIGHTLY COOLER TEMPERATURES AND AN INCREASE IN
LOW-LEVEL MOISTURE ARE ANTICIPATED WITH THE PASSAGE OF THIS FRONT.
THIS FRONT MAY ALSO AID IN THE DEVELOPMENT OF AFTERNOON AND
EVENING CONVECTION. WE HAVE INCREASED POPS SLIGHTLY ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR LATE THIS
AFTERNOON AND EVENING. ATTENTION IN THE SHORT TERM CONTINUES TO BE
FOCUSED ON THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. THE SHORT
RANGE MODELS CONTINUE TO INDICATE MCS ACTIVITY ACROSS THE TEXAS
PANHANDLE SOUTH INTO THE WESTERN LOW ROLLING PLAINS THIS EVENING.
GIVEN GOOD MODEL CONSISTENCY...WE HAVE INCREASED RAIN CHANCES FOR
THE WESTERN LOW ROLLING PLAINS THIS EVENING. WE HAVE ALSO
MENTIONED THE POSSIBILITY OF SEVERE THUNDERSTORMS IN THE
FORECAST...WITH HIGH WINDS AND HAIL THE MAIN CONCERNS. A SIMILAR
SETUP IS ANTICIPATED FOR WEDNESDAY AND POSSIBLY THURSDAY...WITH
AFTERNOON CONVECTION DEVELOPING ACROSS THE DAVIS MOUNTAINS
REGION. WE WILL ALSO HAVE THE POSSIBILITY OF ANOTHER MCS
AFFECTING THE REGION...MAINLY ACROSS THE PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS DURING THE LATE EVENING AND EARLY MORNING
HOURS. THE UPPER AIR PATTERN WILL CHANGE LITTLE THROUGH THE
REMAINDER OF THIS WEEK AND INTO EARLY NEXT WEEK. CONVECTION SHOULD
REMAIN FAVORED ACROSS THE MOUNTAINS...WITH POSSIBLE MCS ACTIVITY
AFFECTING THE WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN
BASIN. TEMPERATURES THROUGH THE PERIOD ARE STILL EXPECTED TO
REMAIN ABOVE NORMAL...BUT SOME SLIGHT COOLING FORECAST AT 850MB
WARRANTS A SLIGHT DECREASE IN HIGH TEMPERATURES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21
Hazardous weather outlook, Jun 17, 9:18 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT TUE JUN 17 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1018 PM CDT TUE JUN 17 2008 /918 PM MDT TUE JUN 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE PERMIAN BASIN
AND LOWER TRANS PECOS REGIONS OF WEST TEXAS. VERY LARGE HAIL...
STRONG DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE SLOWLY SOUTH
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
THE PERMIAN BASIN THURSDAY NIGHT. THE MAIN THREAT WITH THESE
STORMS WILL BE DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
LIMITED EM SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
HENNIG
In the hours before
Special weather statement, Jun 17, 7:11 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT TUE JUN 17 2008
TXZ057-180145-
VAN HORN AND HIGHWAY 54 CORRIDOR-
811 PM CDT TUE JUN 17 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CULBERSON COUNTY.
AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 12 MILES
NORTH OF VAN HORN...MOVING SOUTHEAST AT 13 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...PEA TO
MARBLE SIZE HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING.
RESIDENTS NEAR AND NORTH OF VAN HORN WILL BE AFFECTED BY THIS STORM.
BE PREPARED TO SEEK SAFE SHELTER INDOORS. STAY TUNED TO NOAA WEATHER
RADIO OR COMMERCIAL RADIO SOURCES FOR STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jun 17, 8:31 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
931 PM CDT TUE JUN 17 2008
TXZ057-074-080-180300-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
931 PM CDT TUE JUN 17 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND
SOUTHERN CULBERSON COUNTIES.
AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 6 MILES
SOUTH OF PLATEAU...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...PEA TO
MARBLE SIZE HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING.
THIS STORM WILL MAINLY IMPACT RURAL LOCATIONS OF SOUTHERN CULBERSON
AND NORTHWESTERN JEFF DAVIS COUNTIES.
BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES
YOUR LOCATION.
Special weather statement, Jun 17, 10:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 PM CDT TUE JUN 17 2008
TXZ074-080-180445-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1122 PM CDT TUE JUN 17 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.
A DECAYING THUNDERSTORM WAS LOCATED 22 MILES NORTHWEST OF FORT DAVIS
AT 1122 PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM COULD PRODUCE
GUSTY WIND OVER 50 MPH.
Hail, Gaines
- When
- June 17, 10:30 PM CST to 10:40 PM CST
- Where
- Gaines County, 8 mi N of Seminole
- Measured
- 4.25 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.836, -102.650
Softball sized hail fell at the intersection of County Roads 212 and 214.
Thunderstorm Wind, Scurry
- When
- June 17, 10:30 PM CST to 10:45 PM CST
- Where
- Scurry County, Snyder
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $500,000
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.900
Very strong thunderstorm winds impacted the city of Snyder. The West Texas Mesonet site recorded a peak gust of 82 mph. Widespread damage occurred across the city. At least 50 power poles were downed by these high winds. A residental and commercial carport were blown over. In addition, several commercial and residental roofs received substantial damage. In one instance, the roof from a downtown business was tossed into an adjacent bank parking lot, causing damage to the front of a bank. I another case, portions of an irregular shaped roof were blow onto cars in a nearby lot.
Hail, Scurry
- When
- June 17, 10:36 PM CST to 10:42 PM CST
- Where
- Scurry County, 0.69 mi N of Winston
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.710, -100.920
Hail, Gaines
- When
- June 17, 10:37 PM CST to 10:45 PM CST
- Where
- Gaines County, Seminole
- Measured
- 2.75 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 32.720, -102.650
Baseball sized hail fell in the city of Seminole.
Hail, Gaines
- When
- June 17, 10:39 PM CST to 10:50 PM CST
- Where
- Gaines County, 1 mi SW of Seminole
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.710, -102.662
The Gaines County Emergency Manager received multiple reports of golfball sized hail from Seminole residents.
Thunderstorm Wind, Borden
- When
- June 17, 10:40 PM CST to 10:45 PM CST
- Where
- Borden County, 1.35 mi WSW of Lake J B Thomas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.590, -101.220
Thunderstorm Wind, Gaines
- When
- June 17, 10:45 PM CST to 10:50 PM CST
- Where
- Gaines County, 3 mi SW of Seminole
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.689, -102.686
Multiple powerline poles were downed by strong thunderstorm winds.
Thunderstorm Wind, Mitchell
- When
- June 17, 10:51 PM CST to 11:00 PM CST
- Where
- Mitchell County, 0.61 mi NE of Iatan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.336, -101.123
Several 18 wheelers traveling along Interstate 20 near mile marker 202 were blown on their side.
Hail, Gaines
- When
- June 17, 11:00 PM CST to 11:15 PM CST
- Where
- Gaines County, 9.57 mi S of Seminole
- Measured
- 2.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.582, -102.636
Baseball sized hail fell along Farm to Market Road 2885 near Texas State Highway 385.
Thunderstorm Wind, Howard
- When
- June 17, 11:05 PM CST to 11:10 PM CST
- Where
- Howard County, (Bgs)big Spring Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.300, -101.430
The Big Spring Automated Surface Observing System measured a thunderstorm wind gust of 56 knots. The Big Spring police department also estimated winds of near 60 mph. No damage reported.
Thunderstorm Wind, Andrews
- When
- June 17, 11:20 PM CST to 11:35 PM CST
- Where
- Andrews County, Andrews
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $200,000
- Reported by
- Mesonet
- Coordinates
- 32.320, -102.550
Widespread wind damage occurred throughout Andrews. The West Texas Mesonet site measured a peak gust of 55 knots. Numerous powerline poles were downed by these winds. Two hanger doors wers blown inward at the Andrews Airport. Two commercial roofs were torn off and a convenience store awning collapsed.
Thunderstorm Wind, Martin
- When
- June 17, 11:30 PM CST to 11:35 PM CST
- Where
- Martin County, 0.9 mi NW of Lenorah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 32.310, -101.880
Severe winds were estimated and no damage was reported.
Hail, Andrews
- When
- June 17, 11:30 PM CST to 11:40 PM CST
- Where
- Andrews County, 1.97 mi WSW of Andrews
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.313, -102.583
Silver dollar sized hail damaged home windows near the intersection of County Road 2001 and Texas State Highway 176.
Thunderstorm Wind, Ector
- When
- June 17, 11:49 PM CST to 11:55 PM CST
- Where
- Ector County, Odessa Ector Co Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.920, -102.380
The Odessa Automated Surface Observing System measured a thunderstorm gust of 54 knots. No damage was reported.
Thunderstorm Wind, Glasscock
- When
- June 18, 12:00 AM CST to 12:05 AM CST
- Where
- Glasscock County, 1.17 mi E of Garden City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 31.870, -101.480
A fence was blown down and power was lost in Garden City.
Hail, Ector
- When
- June 18, 12:20 AM CST to 12:30 AM CST
- Where
- Ector County, 7 mi S of Odessa
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.749, -102.370
Hail, Ector
- When
- June 18, 12:21 AM CST to 12:30 AM CST
- Where
- Ector County, West Odessa
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -102.500
Quarter to golfball sized hail fell across western portions of Odessa and in West Odessa.
Thunderstorm Wind, Upton
- When
- June 18, 1:40 AM CST to 1:45 AM CST
- Where
- Upton County, 0.59 mi E of Rankin Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.230, -101.940
Several trees were uprooted and one tree was snapped at the base of the trunk.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Maine, June 17, 20081.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120572, 120602, 120581, 120589, 120590, 120566, 120591, 120584, 120596, 120586, 120605, 120574, 120603, 120588, 120573, 120587, 120568, 120582.